Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Miami, FL

August 11, 2003Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 11, 2003, 1:45 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 1:45 PM EDT (17:45 UTC)
Expired
Aug 11, 2003, 2:15 PM EDT
In force
30 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 45 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 111745
SVRMIA
FLC011-086-111815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
144 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 215 PM EDT

* AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER      
  CAROL CITY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRO PLAYER STADIUM BY 145 PM EDT
  NORTH PERRY AIRPORT BY 150 PM EDT
  PRO PLAYER STADIUM BY 155 PM EDT
  PEMBROKE PARK BY 200 PM EDT
  HOLLYWOOD BY 205 PM EDT
  DAVIE DOWNTOWN BY 210 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

LAT...LON 2596 8042 2582 8028 2602 8001 2619 8017

.END

PFOST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:55 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 9:55 AM EDT, 3 hours 50 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
955 AM EDT MON AUG 11 2003

MORNING MIAMI SOUNDING SOMEWHAT MORE UNSTABLE TODAY THAN YESTERDAY
AS H5 TEMPERATURE HAS DROPPED TO -9C AND VERTICAL TOTALS ARE JUST
OVER 27C. PRECIPITABLE WATER HAS DROPPED JUST A BIT BUT ASSUME THAT
IS TEMPORARY. WILL HIGHLIGHT HAZARDOUS WEATHER OUTLOOK TO INCLUDE A
BETTER CHANCE OF STRONG WIND GUSTS AND POSSIBLY HAIL WITH COLDER
TEMPS AND MORE DRY AIR ALOFT.

AS FAR AS TIMING OF THE CONVECTION...NWS/UM NESTED MESOETA SHOWS
VIGOROUS THUNDERSTORMS DEVELOPING EAST COAST AREA AROUND 3 PM EDT
AND INCREASING THROUGH AROUND 7-8 PM EDT...SOMEWHAT LATER THAN
YESTERDAY. WILL ENHANCE ZONE FORECAST WORDING SOME TO SHOW THIS. THE
GULF COAST OF SOUTH FLORIDA FROM COLLIER SOUTH IS NOT DEPICTED AS
ACTIVE AS THE ATLANTIC COAST THIS AFTERNOON...BUT STILL SOME
THUNDERSTORMS AROUND ESPECIALLY INLAND.

50

.MIA...NONE.
Hazardous weather outlook, Aug 11, 9:05 AM EDT, 4 hours 40 minutes before
FLZ063-066>075-112200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
905 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...NUMEROUS THUNDERSTORMS INTERIOR THIS AFTERNOON...
...SCATTERED THUNDERSTORMS COASTAL AREAS...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF SOUTH FLORIDA
ONCE AGAIN TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM
DEVELOPMENT WILL BE NEAR COASTAL AREAS EARLY IN THE AFTERNOON ONCE
THE SEABREEZE CIRCULATION BECOMES WELL ESTABLISHED. THE STORMS WILL
LIKELY MOVE TOWARD THE INTERIOR REGIONS AS THE SEABREEZES MOVE
INLAND. HOWEVER...DUE TO A SLIGHT SOUTHWEST STEERING FLOW...STORMS
WILL LIKELY CLUSTER OVER THE EASTERN HALF OF THE SOUTH FLORIDA
PENINSULA BY THE END OF THE DAY.

SOMEWHAT COLDER AIR ALOFT HAS MOVED ACROSS SOUTH FLORIDA IN THE LAST
24 HOURS...ENHANCING THE INSTABILITY OF THE ATMOSPHERE. THE GREATEST
THREAT FROM THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES...STRONG WIND GUSTS AS
HIGH AS 50 MPH...AND POSSIBLY EVEN HAIL WITH THE STRONGEST
THUNDERSTORMS.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON SHOULD
THUNDERSTORMS BECOME STRONG.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:18 PM EDTSevere Thunderstorm WarningMFLGlades42 min
Aug 11, 2:22 PM EDTSevere Thunderstorm WarningMFLPalm Beach23 min
Aug 11, 2:42 PM EDTSpecial Marine WarningMFL33 min
Aug 11, 3:13 PM EDTSpecial Marine WarningMFL32 min
Aug 11, 3:45 PM EDTSpecial Marine WarningMFL60 min
Aug 11, 4:02 PM EDTSevere Thunderstorm WarningMFLMiami-Dade58 min
Aug 11, 4:18 PM EDTSevere Thunderstorm WarningMFLHendry57 min
Aug 11, 4:26 PM EDTSpecial Marine WarningMFL64 min
Aug 11, 5:31 PM EDTSpecial Marine WarningMFL59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.